Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 513, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Dec 14, 2012, 5:48 PM CST for 9 counties in Oklahoma. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 14, 2012, 5:48 PM CST (23:48 UTC)
- Expired
- Dec 14, 2012, 6:45 PM CST
- In force
- 57 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Beckham County, OK, Custer County, OK, Dewey County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Roger Mills County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 95 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 14, 6:25 PM CST | TSTM WND DMG | 3 Wsw Elk City, OK | POWER LINES DOWNED ON MERRITT ROAD JUST NORTH OF I-40 MILE MARKER 34 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 14, 2:28 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
957
WUUS54 KOUN 142348
SVROUN
OKC009-039-043-055-057-065-075-129-149-150045-
/O.NEW.KOUN.SV.W.0513.121214T2348Z-121215T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CST FRI DEC 14 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BECKHAM COUNTY IN WESTERN OKLAHOMA...
WESTERN CUSTER COUNTY IN WESTERN OKLAHOMA...
WESTERN DEWEY COUNTY IN NORTHWEST OKLAHOMA...
GREER COUNTY IN SOUTHWEST OKLAHOMA...
HARMON COUNTY IN SOUTHWEST OKLAHOMA...
JACKSON COUNTY IN SOUTHWEST OKLAHOMA...
KIOWA COUNTY IN SOUTHWEST OKLAHOMA...
ROGER MILLS COUNTY IN WESTERN OKLAHOMA...
WESTERN WASHITA COUNTY IN WESTERN OKLAHOMA...
* UNTIL 645 PM CST
* AT 544 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRISCOE TEXAS TO 5 MILES SOUTHWEST OF TEXOLA TO 9
MILES SOUTHWEST OF HOLLIS...MOVING NORTHEAST AT 55 MPH. THE
STRONGEST STORMS ALONG THIS LINE HAVE PRODUCED DAMAGING WINDS IN
THE TEXAS PANHANDLE.
* LOCATIONS IMPACTED INCLUDE...
ALTUS...ELK CITY...CLINTON...HOBART...SAYRE...MANGUM...CORDELL...
HOLLIS...GRANITE...BURNS FLAT...SNYDER...ERICK...BLAIR...
SENTINEL...CHEYENNE...ARAPAHO...OLUSTEE...VICI...ELDORADO AND DILL
CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3588 10000 3601 9982 3588 9976 3584 9961
3599 9949 3601 9938 3616 9938 3616 9895
3463 9891 3459 9899 3464 9910 3458 9909
3459 9917 3442 9924 3434 9920 3446 9937
3438 9940 3442 9958 3437 9967 3457 9998
TIME...MOT...LOC 2344Z 245DEG 48KT 3561 10026 3517 10007 3462 10006
$$
..SPEG.2 follow-up statements
516
WWUS54 KOUN 150015
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CST FRI DEC 14 2012
OKC009-039-043-055-057-065-075-129-149-150045-
/O.CON.KOUN.SV.W.0513.000000T0000Z-121215T0045Z/
HARMON OK-CUSTER OK-BECKHAM OK-WASHITA OK-GREER OK-KIOWA OK-
JACKSON OK-ROGER MILLS OK-DEWEY OK-
615 PM CST FRI DEC 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR HARMON...WESTERN CUSTER...BECKHAM...WESTERN WASHITA...GREER...
KIOWA...JACKSON...ROGER MILLS AND WESTERN DEWEY COUNTIES...
AT 611 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DURHAM TO WILLOW TO ELDORADO...MOVING EAST-NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
ALTUS...ELK CITY...CLINTON...HOBART...SAYRE...MANGUM...CORDELL...
HOLLIS...GRANITE...BURNS FLAT...SNYDER...ERICK...BLAIR...SENTINEL...
CHEYENNE...ARAPAHO...OLUSTEE...VICI...ELDORADO AND DILL CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3588 10000 3601 9982 3588 9976 3584 9961
3599 9949 3601 9938 3616 9938 3616 9895
3463 9891 3459 9899 3464 9910 3458 9909
3459 9917 3442 9924 3434 9920 3446 9937
3438 9940 3442 9958 3437 9967 3457 9998
TIME...MOT...LOC 0011Z 261DEG 50KT 3576 9988 3502 9957 3449 9974
$$
...SPEG.485
WWUS54 KOUN 150046
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CST FRI DEC 14 2012
OKC129-065-149-039-043-009-075-055-057-150054-
/O.EXP.KOUN.SV.W.0513.000000T0000Z-121215T0045Z/
HARMON OK-CUSTER OK-BECKHAM OK-WASHITA OK-GREER OK-KIOWA OK-
JACKSON OK-ROGER MILLS OK-DEWEY OK-
646 PM CST FRI DEC 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR HARMON...WESTERN CUSTER...
BECKHAM...WESTERN WASHITA...GREER...KIOWA...JACKSON...ROGER MILLS
AND WESTERN DEWEY COUNTIES WILL EXPIRE AT 645 PM CST...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAD WEAKENED SOMEWHAT.
THE THREAT OF SEVERE WEATHER HAS DECREASED... BUT STRONG WINDS WILL
PERSIST WITH THESE THUNDERSTORMS AND ISOLATED DAMAGING WINDS WILL
REMAIN POSSIBLE. RESIDENTS SHOULD REMAIN ALERT AND TAKE SHELTER IF
THREATENING WEATHER APPROACHES.
LAT...LON 3588 10000 3601 9982 3588 9976 3584 9961
3599 9949 3601 9938 3616 9938 3616 9895
3463 9891 3459 9899 3464 9910 3458 9909
3459 9917 3442 9924 3434 9920 3446 9937
3438 9940 3442 9958 3437 9967 3457 9998
TIME...MOT...LOC 0044Z 245DEG 48KT 3576 9988 3502 9957 3449 9974
$$
..SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 2:43 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Dec 14, 2:43 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CST FRI DEC 14 2012
.DISCUSSION...
A STRONG SHORTWAVE WILL CONTINUE TO MOVE FROM THE SOUTHWEST U.S.
INTO THE CENTRAL AND SOUTHERN PLAINS THROUGH THIS EVENING AND
OVERNIGHT. AS THIS OCCURS...LOW AND MID LEVEL MOISTURE WILL
CONTINUE TO INCREASE...WITH PERSISTENT LOW AND MID LEVEL
CLOUDINESS. AS THE WAVE LIFTS NORTH OF THE CWA TONIGHT...A QUICK
SHOT OF SHOWERS AND ISOLATED STORMS IS EXPECTED. BETTER RAIN
CHANCES WILL EXIST ACROSS THE NORTHERN HALF OF OKLAHOMA...WITH
DECREASING CHANCES ACROSS FAR SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS. STILL...MEASURABLE RAINFALL IS EXPECTED ACROSS A GOOD PART
OF THE AREA...THOUGH AMOUNTS WILL GENERALLY RANGE FROM A TENTH TO
A QUARTER INCH. ISOLATED AREAS NORTH OF INTERSTATE 40 THAT SEE
MORE THUNDERSTORM ACTIVITY MAY PICK UP AN INCH. THERE WILL ALSO BE
A NARROW WINDOW OF OPPORTUNITY FOR AN ISOLATED SEVERE
STORM...MAINLY ACROSS FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
THROUGH 9 PM.
AS THE STORM SYSTEM LIFTS OUT...VERY DRY AIR WILL MOVE INTO THE
REGION. THIS DRY AIR COMBINED WITH WINDY CONDITIONS...CONTINUED
DROUGHT...AND TEMPERATURES IN THE UPPER 60S AND LOW 70S WILL
CREATE HAZARDOUS FIRE WEATHER CONDITIONS TOMORROW AFTERNOON ACROSS
PARTS OF SOUTHERN OKLAHOMA AND NORTH TEXAS. FOR NOW...WILL
MAINTAINTHE FIRE WEATHER WATCH...AND EXPAND IT TO COVER THE
SOUTHERN HALF OF OKLAHOMA. PORTIONS OF THE WATCH AREA MAY BE
UPGRADED TO RED FLAG WARNING THIS EVENING OR OVERNIGHT.
AFTER TOMORROW...THE UPPER PATTERN REMAINS FAIRLY PROGRESSIVE. WE
WILL CONTINUE TO SEE MILD AND DRY CONDITIONS THROUGH MID TO LATE
WEEK. THE NEXT SYSTEM TO RESULT IN ANY MARKED CHANGE OVER THE AREA
WILL COME WEDNESDAY NIGHT INTO THURSDAY AS A STRONG COLD FRONT
PUSHES THROUGH THE REGION. THIS FRONTAL PASSAGE LOOKS TO BE
DRY...AND WILL KEEP THE FORECAST DRY THROUGH THE EXTENDED PERIOD.
TEMPERATURES BEHIND THE FRONT SHOULD AT LEAST BE CLOSER TO NORMAL
FOR EARLY TO MID DECEMBER...THOUGH THE COLD SPELL WILL LIKELY BE
SHORT LIVED.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 44 64 38 58 / 70 0 0 0
HOBART OK 39 67 37 59 / 60 0 0 0
WICHITA FALLS TX 43 71 40 66 / 50 0 0 0
GAGE OK 39 61 32 52 / 40 0 0 0
PONCA CITY OK 43 62 34 53 / 80 0 0 10
DURANT OK 49 74 46 70 / 60 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR OKZ021>023-027-028-
033>048-050>052.
TX...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR TXZ083>090.
&&
26/84Hazardous weather outlook, Dec 14, 2:40 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST FRI DEC 14 2012
OKZ004>048-050>052-TXZ083>090-151300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
240 PM CST FRI DEC 14 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND WEST OF A LINE FROM WOODWARD TO
ALTUS OKLAHOMA TO KNOX CITY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH AROUND
8 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THROUGH
EARLY THIS EVENING.
DISCUSSION...
A POTENT AND FAST-MOVING STORM SYSTEM WILL CROSS THE SOUTHERN AND
CENTRAL PLAINS THIS EVENING THROUGH SATURDAY MORNING. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. INSTABILITY IS NOT
HIGH... BUT IS SUFFICIENT FOR AN ISOLATED SEVERE THUNDERSTORM TO
PRODUCE DAMAGING WIND GUSTS OF 55 TO 65 MPH. THIS INSTABILITY WILL
DECREASE THIS EVENING AND THE SEVERE WEATHER THREAT WILL DIMINISH
QUICKLY IN THE EARLY TO MID EVENING HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 PM CST SATURDAY DEC 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED SATURDAY THOUGH THURSDAY.
OTHER HAZARDOUS WEATHER...
A FIRE WEATHER WATCH IS IN EFFECT FOR SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS SATURDAY AFTERNOON. GUSTY WINDS AND WARM TEMPERATURES WILL
RESULT IN AN ELEVATED RISK OF WILDFIRES ON WEDNESDAY AS WELL.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 6 AM
ON SATURDAY DECEMBER 15.In the hours before
Special weather statement, Dec 14, 5:32 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CST FRI DEC 14 2012
OKZ014-021-033-034-142345-
ROGER MILLS OK-HARMON OK-GREER OK-BECKHAM OK-
532 PM CST FRI DEC 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR ROGER
MILLS...HARMON...GREER AND BECKHAM COUNTIES UNTIL 545 PM CST...
AT 525 PM CST...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES WEST OF NEW MOBEETIE TEXAS TO DOZIER TEXAS TO 4 MILES
NORTH OF TELL TEXAS...MOVING NORTHEAST AT 60 MPH. THESE STORMS WILL
ENTER HARMON... GREER... BECKHAM AND ROGER MILLS COUNTIES BEFORE
6 PM. IF STORM INTENSITY PERSISTS... SEVERE THUNDERSTORM WARNINGS
WILL BE LIKELY.
HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
LOCATIONS IMPACTED INCLUDE...
HOLLIS...ERICK...GOULD...REYDON...TEXOLA...DURHAM...SWEETWATER...
VINSON...MCKNIGHT...MADGE AND DEMPSEY.
LAT...LON 3584 10000 3594 9985 3539 9966 3464 9976
3456 9999
TIME...MOT...LOC 2325Z 238DEG 54KT 3552 10052 3508 10033 3445 10041
..SPEG.Special weather statement, Dec 14, 5:40 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CST FRI DEC 14 2012
TXZ083-084-087-150015-
HARDEMAN TX-FOARD TX-KNOX TX-
540 PM CST FRI DEC 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARDEMAN...FOARD AND
KNOX COUNTIES UNTIL 615 PM CST...
AT 534 PM CST...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 10 MILES NORTH OF CHILDRESS TO 6 MILES EAST OF GIRARD...MOVING
EAST-NORTHEAST AT 55 MPH. IF STORM INTENSITY PERSISTS... SEVERE
THUNDERSTORM WARNINGS WILL LIKELY BE ISSUED FOR HARDEMAN... FOARD AND
KNOX COUNTIES AS THESE STORMS APPROACH.
HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
LOCATIONS IMPACTED INCLUDE...
QUANAH...KNOX CITY...CROWELL...BENJAMIN...GOODLETT...LAZARE...
TRUSCOTT AND COPPERS BREAK STATE PARK.
LAT...LON 3422 10001 3456 10000 3456 9997 3436 9966
3341 9976 3340 9977 3339 9998
TIME...MOT...LOC 2334Z 254DEG 46KT 3457 10024 3338 10055
..SPEG.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 6:58 AM CST | Fire Weather Watch | OUN | Atoka, Beckham, Bryan, Caddo, Carter, Coal and 18 more | 21 hr |
| Dec 14, 5:32 PM CST | Special Weather Statement | OUN | Beckham, Harmon | 13 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.